Mechanism of paracetamol toxicity

31 Oct 2018. NUS pharmaceutical scientists have discovered a mechanism associated with paracetamol toxicity for the development of safer and more effective medication.

Paracetamol (also known as acetaminophen) is a widely used, over-the-counter medicine taken for pain relief and treatment of fever. Although it is considered safe at therapeutic doses, it could cause serious liver damage at high dosages. The recommended maximum daily dose of paracetamol for a healthy adult is 4 grams. In the United States, paracetamol is the leading cause of acute liver failure due to drug overdose. When paracetamol metabolises in the body, it forms a reactive metabolite, known as NAPQI, in small amounts which is immediately detoxified in the liver in healthy individuals.

A team led by Prof Eric CHAN from the Department of Pharmacy, NUS has discovered that under paracetamol overdose conditions, the reaction between NAPQI and proteins in the liver leads to a specific post-translational modification (PTM) process known as glutathionylation, which causes liver damage. In this PTM-related mechanism, the NAPQI metabolites modulate essential proteins in the liver cells, switching on certain biological functions and turning off other functions. The effects appear as symptoms of paracetamol toxicity. Their findings augment previously postulated mechanisms of paracetamol toxicity which are built upon the direct interaction between NAPQI and proteins. The team has also shown that a larger amount of NAPQI generated from paracetamol consistently causes a greater degree of PTM-related liver damage.

Prof Chan said, “Apart from paracetamol, this finding is also significant for other medications that are known to generate similar reactive metabolites such as amodiaquine (anti-malaria drug) and diclofenac (anti-inflammatory drug). Incidentally, these medications also cause liver toxicity. Moreover, the understanding of this novel mechanism is important for the design and development of safer medications and effective antidotes for the emergency treatment of liver toxicity due to drug overdose.”

“The PTM associated with paracetamol toxicity holds important implications for human health and disease. For instance, PTM may be associated with the increase in oxidative stress during the ageing process and the molecules able to modulate this process may potentially become therapeutic candidates. My laboratory is interested to expand into this area of research,” added Prof Chan.

 

Figure shows the mechanism associated with acetaminophen (paracetamol) toxicity. The two koi fishes swimming in a cyclical fashion symbolises the intricate relationship between the direct covalent interaction of NAPQI with liver protein which forms protein ipso adduct, and the subsequent NAPQI-induced protein glutathionylation (a form of PTM) forming glutathionylated protein.

 

Reference

Chan JCY; Soh ACK; Kioh DYQ; Li JG; Verma C; Koh SK; Beuerman RW; Zhou L*; Chan ECY*, "Reactive metabolite-induced protein glutathionylation: a potentially novel mechanism underlying acetaminophen hepatotoxicity" MOLECULAR & CELLULAR PROTEOMICS Volume: 17 Issue: 10 Pages: 2034-2050 DOI: 10.1074/mcp.RA118.000875 Published: 2018.